Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 42, NWS State College, PA

June 27, 200618 counties in Pennsylvania

NWS State College, PA issued this flash flood warning at Jun 27, 2006, 9:28 PM EDT for 18 counties in Pennsylvania. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 27, 2006, 9:28 PM EDT (01:28 UTC)
Expired
Jun 28, 2006, 3:30 AM EDT
In force
6 hr
Issued by
NWS State College, PA
Area
Counties, with a storm outline in the text

Counties Clinton County, PA, Columbia County, PA, Dauphin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Lycoming County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Schuylkill County, PA, Snyder County, PA, Sullivan County, PA, Tioga County, PA, Union County, PA

The radar

The State College radar (KCCX), 77 km from the middle of the area, began a volume at 01:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 1.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2006-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2006-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 91 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
632 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
91 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.2
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KCTP 280131
FFWCTP
PAC035-037-043-057-061-067-071-075-081-087-093-097-099-107-109-113-
117-119-280730-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
928 PM EDT TUE JUN 27 2006

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MONTOUR COUNTY IN CENTRAL PENNSYLVANIA
  LANCASTER COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  LEBANON COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  DAUPHIN COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  JUNIATA COUNTY IN CENTRAL PENNSYLVANIA
  HUNTINGDON COUNTY IN CENTRAL PENNSYLVANIA
  MIFFLIN COUNTY IN CENTRAL PENNSYLVANIA
  SNYDER COUNTY IN CENTRAL PENNSYLVANIA
  SCHUYLKILL COUNTY IN CENTRAL PENNSYLVANIA
  TIOGA COUNTY IN NORTH CENTRAL PENNSYLVANIA
  FULTON COUNTY IN SOUTH CENTRAL PENNSYLVANIA
  NORTHUMBERLAND COUNTY IN CENTRAL PENNSYLVANIA
  COLUMBIA COUNTY IN CENTRAL PENNSYLVANIA
  SULLIVAN COUNTY IN NORTH CENTRAL PENNSYLVANIA
  UNION COUNTY IN CENTRAL PENNSYLVANIA
  CLINTON COUNTY IN NORTH CENTRAL PENNSYLVANIA
  LYCOMING COUNTY IN NORTH CENTRAL PENNSYLVANIA

* UNTIL 330 AM EDT WEDNESDAY

* AT 925 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
FLASH FLOODING FROM HEAVY RAIN AND EMBEDDED THUNDERSTORMS ACROSS THE 
CENTRAL AND LOWER SUSQUEHANNA VALLEY...AND PORTIONS OF THE CENTRAL 
MOUNTAINS. RAINFALL RATES OF 1 TO 2 INCHES AN HOUR WILL OCCUR OVER 
THE NEXT SEVERAL HOURS IN MANY LOCATIONS.


* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AKRON...
  ANNVILLE...ASHLAND...BERWICK...BLOOMSBURG...COLONIAL PARK...
  COLUMBIA...CORNWALL...DANVILLE...EAST PETERSBURG...ELIZABETHTOWN...
  EPHRATA...FRACKVILLE...HERSHEY...HUMMELSTOWN...HUNTINGDON...JERSEY
  SHORE...KULPMONT...LANCASTER...LEBANON...LEOLA...LEWISBURG...
  LEWISTOWN...LINGLESTOWN...LITITZ...LOCK HAVEN...MAHANOY CITY...
  MANHEIM...MANSFIELD...MIDDLETOWN...MIFFLINBURG...MILLERSVILLE...
  MILTON...MINERSVILLE...MONTOURSVILLE...MOUNT CARMEL...MOUNT JOY...
  MYERSTOWN...NEW HOLLAND...NORTHUMBERLAND...PALMYRA...POTTSVILLE...
  PROGRESS...SCHUYLKILL HAVEN...SELINSGROVE...SHAMOKIN...
  SHENANDOAH...ST. CLAIR...SUNBURY...TAMAQUA...WELLSBORO...
  WILLIAMSPORT AND WILLOW STREET.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN
AUTOMOBILE. TURN AROUND DONT DROWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.


PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.

LAT...LON 4049 7645 4015 7590 3973 7612 4034 7689
      4030 7767 3974 7808 3977 7829 3977 7829
      4016 7813 4071 7814 4073 7766 4096 7717
      4108 7720 4115 7776 4197 7760 4198 7697
      4159 7686 4154 7633 4095 7621 4078 7583

$$

FORECASTER: LAMBERT
1 follow-up statement
000 
WGUS71 KCTP 280209
FFSCTP

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1008 PM EDT TUE JUN 27 2006

PAC035-280218-
CLINTON PA-
1008 PM EDT TUE JUN 27 2006

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CLINTON COUNTY...

THE WATERS FROM THE EARLIER HEAVY RAINS ARE RECEDING AND FLOOD WATERS
NO LONGER POSE A THREAT TO LIFE OR PROPERTY. THEREFORE...THE FLASH
FLOOD WARNING HAS BEEN CANCELLED.

LAT...LON 4049 7645 4015 7590 3973 7612 4034 7689
      4030 7767 3974 7808 3977 7829 3977 7829
      4016 7813 4071 7814 4073 7766 4096 7717
      4108 7720 4127 7750 4197 7760 4198 7697
      4159 7686 4154 7633 4095 7621 4078 7583

$$

PAC037-043-057-061-067-071-075-081-087-093-097-099-107-109-113-117-
119-280730-
MONTOUR PA-LANCASTER PA-LEBANON PA-DAUPHIN PA-PERRY PA-JUNIATA PA-
HUNTINGDON PA-MIFFLIN PA-SNYDER PA-SCHUYLKILL PA-TIOGA PA-FULTON PA-
NORTHUMBERLAND PA-COLUMBIA PA-SULLIVAN PA-UNION PA-LYCOMING PA-
1008 PM EDT TUE JUN 27 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 AM EDT FOR
LYCOMING...UNION...SULLIVAN...COLUMBIA...NORTHUMBERLAND...FULTON...
TIOGA...SCHUYLKILL...SNYDER...MIFFLIN...HUNTINGDON...JUNIATA...
PERRY...DAUPHIN...LEBANON...LANCASTER AND MONTOUR COUNTIES...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. 
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. 
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE 
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. NEVER ATTEMPT TO CROSS 
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR IN AN 
AUTOMOBILE. TURN AROUND DONT DROWN

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.


LAT...LON 4049 7645 4015 7590 3973 7612 4034 7689
      4030 7767 3974 7808 3977 7829 3977 7829
      4016 7813 4071 7814 4073 7766 4096 7717
      4108 7720 4127 7750 4197 7760 4198 7697
      4159 7686 4154 7633 4095 7621 4078 7583

$$

FORECASTER:DEVOIR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 27, 3:28 PM EDT, 6 hours earlier.

Area forecast discussion, Jun 27, 3:28 PM EDT, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
328 PM EDT TUE JUN 27 2006

.SHORT TERM /TONIGHT/...

HEAVY RAIN WILL CONTINUE THROUGH AT LEAST THE FIRST HALF OF TONIGHT
ACROSS THE CENTRAL AND EASTERN HALF OF OUR CWA.

WIDESPREAD REPORTS OF FLOODING COMING IN FROM LOCAL EMAS AND LAW
ENFORCEMENT OF UP TO SEVERAL FEET OF WATER IN COUNTIES WITHIN THE
CURRENT FLASH FLOOD WARNINGS. RADAR ESTIMATES INDICATE AS MUCH AS
10 TO 12 INCHES OF RAIN HAS FALLEN IN ADAMS COUNTY OVER THE PAST
FEW DAYS. SPOTTER CALLS IN ADAMS COUNTY HAVE VERIFIED EXTREME
FLOODING CONDITIONS ACROSS THE WESTERN HALF OF THE COUNTY.

A LINE OF EMBEDDED TSRA BEING GENERATED ALONG THE SLOW MOVING SFC
TROUGH HAS BEEN GUIDED SLOWLY EAST WITHIN THE /TEMPORARY/ SSW
UPPER FLOW AHEAD OF A LIFTING SHORTWAVE ACROSS LOWER MICHIGAN. THE
UPPER FLOW WILL BACK AGAIN BY 10-30 DEG THIS EVENING AS THE RIGHT
ENTRANCE REGION OF A 90 KT...300 HPA N/S JET DRAGS EAST ACROSS
CENTRAL AND NRN PENN. THIS WILL HELP TO STALL OUT THE FRONT FOR
6-10 HRS ACROSS EASTERN PENN AND HELP TO FEED COPIOUS TROPICAL
MOISTURE NWD ALONG IT. REMNANTS OF THE TROPICAL LOW ALONG THE
CAROLINA COAST WILL MOVE NWD AND BECOME ENTRAINED IN THIS LARGE
AREA OF RAIN...HELPING TO BOOST THE LLVL SE OROGRAPHIC/ISENTROPIC
LIFT OVER THE FRONT...LEADING TO VERY HEAVY ADDITIONAL RAINFALL OF
3-5 INCHES ALONG AND TO THE EAST OF THE SUSQ MAINSTEM. HPC ALSO
NOTES WITHIN THIS /HIGH RISK/ AREA OF EXCEEDING FLASH FLOOD
GUIDANCE...THE POTENTIAL FOR LOCAL 8 /EIGHT/ INCH AMOUNTS OF
ADDITIONAL RAIN.

&&

.LONG TERM /WEDNESDAY THROUGH TUESDAY/...

CONDITIONS WILL CALM DOWN SOMEWHAT THROUGH THE EXTENDED BUT
PRECIPITATION CHANCES WILL LINGER THROUGH THE FORECAST PERIOD.

AS THE MAIN SLUG OF MOISTURE MOVES EAST OUT OF THE FORECAST AREA
ON FRIDAY...AN UPPER TROUGH WILL SLIDE EAST ACROSS THE GREAT
LAKES. A POCKET OF 500 MB TEMPS TO -18C WILL MOVE INTO THE FAR
NORTHWEST PORTION OF THE CWA BY THURSDAY AFTERNOON. THIS WILL HELP
DEVELOP SHOWERS AND THUNDERSTORMS BUT NOT WITH THE COVERAGE AS WE
HAVE SEEN RECENTLY.

EXPECT AFTERNOON SHOWERS AND THUNDERSTORMS EACH DAY THROUGH THE
WEEKEND AS THE TROUGH PULLS TO THE EAST AND SEVERAL SHORT WAVES
MOVE EAST OVER THE WEEKEND.

&&

.AVIATION...

WIDESPREAD IFR CLOUD AND VSBYS WILL PREVAIL IN THE LARGE AREA OF
MODERATE TO HEAVY RAIN THROUGH MUCH OF THE NIGHT. AS THE RAIN
DIMINISHES TO AREAS OF DRIZZLE LATE TONIGHT...THE LIGHT S-SW FLOW
BEING LIFTED ACROSS THE WESTERN PENN MTNS WILL LEAD TO LOCALLY
LIFR CONDITIONS IN STRATUS AND FOG. VFR CONDITIONS WILL SLOWLY
DEVELOP FROM WEST TO EAST ACROSS THE REGION DURING THE MID TO LATE
MORNING HOURS ON WEDNESDAY.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ004>006-010>012-017>019-024>028-
033>037-041-042-045-046-049>053-056>059-063>066 UNTIL 8 AM
WEDNESDAY.
&&

SHORT TERM...LAMBERT
LONG TERM...TYBURSKI
AVIATION...LAMBERT
Hazardous weather outlook, Jun 27, 4:44 AM EDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 10:57 PM EDTFlash Flood WarningCTPAdams, Cumberland, Franklin, York5 hr
Jun 28, 5:41 PM EDTSevere Thunderstorm WarningCTPClearfield64 min
Jun 28, 7:33 PM EDTSevere Thunderstorm WarningCTPCentre, Mifflin42 min

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.